A widely used class of diabetes medications appears to be associated with an increased risk for fractures, according to a report in the April 28 issue of Archives of Internal Medicine, one of the JAMA/Archives journals.
“The insulin-sensitizing thiazolidinediones are a relatively new and effective class of oral antidiabetic agents that have gained wide use in clinical conditions characterized by insulin resistance,” the authors write as background information in the article. Two drugs in this category, pioglitazone and rosiglitazone, account for 21 percent of oral diabetes medications prescribed in the United States and 5 percent of those in Europe. Recent studies have suggested that these therapies may have unfavorable effects on bone, resulting in slower bone formation and faster bone loss.
Christian Meier, M.D., of University Hospital Basel, Basel, Switzerland, and colleagues studied 1,020 patients with diabetes who had fractures diagnosed at British general practitioners’ offices between 1994 and 2005. For each of those patients, up to four control patients with diabetes who were the same age and sex and had the same physician but did not have fractures were selected, for a total of 3,728 matched controls.
After adjusting for other risk factors, individuals who were currently taking rosiglitazone and pioglitazone had approximately double or triple the odds of hip and other non-spine fractures than those who did not take these drugs. The odds for fracture were increased among patients who took the drugs for approximately 12 to 18 months and the risk was highest for those with two or more years of therapy.
“This analysis provides further evidence of a possible association between long-term use of thiazolidinediones and fractures, particularly of the hip and wrist, in patients with diabetes mellitus,” the authors conclude. “No such effect was seen for other antidiabetic drugs in this study population. These findings, although they are consistent with recently reported data from a randomized trial, are based on relatively few thiazolidinedione-exposed patients and need to be confirmed by additional observational studies and by controlled clinical trials.”
(Arch Intern Med. 2008;168:820-825.)
Editor’s Note: Please see the article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.
Copyright Newswise 2008. All Rights Reserved